Scrolling Headlines:

Student death reported to the University Sept. 19 -

September 20, 2017

Domestic violence and experience of Muslim women lecture kicks off seminar series -

September 20, 2017

Students demand bathroom accountability -

September 20, 2017

Small trashcan fire broke out in Kennedy Hall -

September 20, 2017

Immigration policy discussed in public teach-in -

September 20, 2017

Massachusetts men’s soccer ties Central Connecticut State in double overtime -

September 20, 2017

Atlantic 10 Women’s Soccer Notebook: Saint Louis Billikens off to hottest start among A-10 teams -

September 20, 2017

Health care, DACA headline congressional town hall in Northampton -

September 20, 2017

UMass field hockey looks to continue winning streak against St. Francis and Lock Haven -

September 20, 2017

Kuerzi battles through shin splints for UMass field hockey -

September 20, 2017

Palmer, Britt starting to materialize as playmakers on UMass football’s receiving corps -

September 20, 2017

Bring the Constitution back to campus -

September 20, 2017

Why All College Students Should Still Handwrite Their Notes -

September 20, 2017

Loads of Frustration -

September 20, 2017

Fitbits, Apple watches and other devices all have the same objective -

September 20, 2017

How the runway influences the real world -

September 20, 2017

Palestinian women talk about their lives as refugees -

September 20, 2017

UPDATE: Wayland man dies following apparent fall -

September 19, 2017

Political discourse heats up at Amherst College -

September 19, 2017

Author Thomas Suarez leads talk on Israel-Palestine conflict -

September 19, 2017

The unpleasant truth about IUDs

(Sarah Mirk/ Flickr)

If you or someone you know is thinking about getting an IUD, you should really reconsider. I thought I was making a well-informed decision, but the reality couldn’t have been further from the truth.

While I initially thought I was going to reduce the expense and general annoyance of traditional pill-based birth control, I was instead met with pelvic pain, jaw pain, back aches, chills, brain fog, neck stiffness, fatigue, depression, intense mood swings, tense muscles, joint stiffness, severe headaches and a period that did not stop.

I had been taking birth control pills for about four years but had decided that I wanted a change. My goals were to save money and to be on a form of birth control that I didn’t have to worry about every day. That’s when I came across intrauterine devices (IUDs). An IUD is a small T-shaped long-lasting form of birth control that is placed into the uterus that releases either copper or hormones. With an effectiveness of 99 percent, relatively low to no maintenance cost, a procedure that can be reversed at any time to have children, and a lifespan between five and 10 years, I found why the IUD is an attractive option for many people. After researching and debating between an IUD or an alternative, Nexplanon (an arm implant), I decided that the hormonal Mirena IUD was the right choice. Mirena releases a small amount of levonorgestrel (a hormone used in many forms of birth control) into the uterus every day, which thickens the cervical mucus to prevent sperm from reaching inside.

After discussing with my doctor the process and the side effects, it sounded reasonable to me so I decided to go through with the procedure. The operation took no less than 10 minutes, but as soon as it was over, I had felt terrible cramping that lasted 20 minutes. Other women say that it didn’t feel like anything to them, but for me it was probably one of the most painful experiences I’ve had.

The next couple of days I had abdominal and pelvic pain, but this was normal after insertion. Next came the stiffness of the muscles. I sometimes woke up as if I had done vigorous exercise the day before. It only got worse as I started to go through mood swings, but mood swings would be an understatement. I can go through five different emotions in a matter of seconds without even fully understanding why I would feel that way. Even worse is the extreme anger that can boil inside me from the smallest of incidents and cause me to feel furious, and then suddenly so depressed and guilty that I would feel suicidal.

All of this has affected my schoolwork because I have also been having difficulty thinking. At first, I did not think much of it, but as time went on I realized that my homework takes me longer to do, and when I talk to people or even write I have trouble articulating my ideas, as if the ideas are there but not the words.

After researching problems, I discovered that other people were having the same struggles as I did, some even worse, citing silicone poisoning and false brain tumor symptoms. There are a countless number of women who have had unexplainable problems only to find out that the IUD was the cause after they get it removed. Many official sources will not share this information with you. Even Planned Parenthood states that the side effects can include some pain, spotting between periods, irregular periods and some cramping a few days after insertion. They say that these side effects can go away after three to six months. The Mirena website warns people who have had pelvic infections, can get infections easily, have liver disease, breast cancer or are allergic to any of the products in the IUD not to use Mirena.

While my story may anecdotal in nature, I am not alone and this is one of the many stories that are out there regarding the harmful effects that an IUD can have on someone’s physical and mental health.  Online there are many stories and articles about how IUDs have given many women

Christina Yacono is a Collegian contributor and can be reached at cyacono@umass.edu.

Comments
4 Responses to “The unpleasant truth about IUDs”
  1. Alum With Common Sense says:

    ” Many official sources will not share this information with you.”?? Wow Collegian, your editing team seems to have left early for summer break.

    The side effects Ms. Yacono discusses can come from any kind of hormonal shift – whether that’s an IUD, contraceptive pills, getting pregnant, giving birth, or many other ways. Not to mention that those side effects are exactly what health providers and the Mirena website will tell you. Her citations are totally misleading: the Planned Parenthood page she links to discusses the potential side effects of inserting an IUD, not the side effects of hormonal birth control.

    Birth control is not one-size-fits-all and while I’m sorry to hear that Ms. Yacono had an unpleasant experience, urging readers to “reconsider” getting an IUD is beyond her expertise and frankly, irresponsible on your part. Instead, she could have encouraged readers to discuss the potential for these issues with their healthcare providers. I am troubled by the flippant attitude of both the author and the editorial staff that resulted in publication of this piece.

  2. Vj in Colorado says:

    Hopefully this helps some young women make more informed choices.

  3. Charlize Hung says:

    I am with you. I am one of the users who’s experienced the pain and I know exactly what unpleasant truth you are talking about. Three and a half year with Mirena IUD, I’ve been suffering from more symptoms than outsiders can possibly think of. An IUD would not have been my choice if I had options. Take good care of yourself, modern medical sucks.

  4. Traveler says:

    Wow @Alum do you sell Mirena? Because you are very eager to defend it. The article just invites people to make a more informed decision, and it recognizes that many people don’t have those side effects. If you swallow everything your doctor tells you go ahead, but don’t be mad against people who are making smart choices.

Leave A Comment